How to Distinguish Steroid Users from Mortals


If you’re a in the 45-65 demographic and spend a lot of your time in the gym, you will have noticed a proliferation of unbelievably shredded, ripped and insanely muscled guys.

There a reason for that, and spending time in the gym is only part of the story.


At 60, I’m smack in the middle of the Baby Boom.

I’m also very athletic, having spent most of my life practicing good nutrition, getting adequate rest, and going to the gym regularly.

But like I said, I’m 60, not 25.

More specifically, my body does not respond to movement and force the way it once did.

Does this mean I can no longer compete in sports, or that I look like crap?


I still hold the USAPL title for the masters dead-lift at this writing.

But things do change.

I have to work harder to keep my belly fat in check. And while I’m still lean and muscular, I’m not shredded and cut.

Then there’s the whole energy thing, as in I don’t have as much of it as I once did.

I need more reset time, more recovery.

So what happens if i decide one day that I want to do triathlons, but still maintain muscle mass and strength? And while I’m at it that I also want a chiseled midsection and striated arms and legs?

Now I’ve got a problem because I no longer have the testosterone levels necessary to achieve all of that at the same time.

So like many men my age [myself excluded], there are scores of “wellness” clinics all over time where men can get prescriptions for “bio-identical” testosterone including a wide array of other “supplements.”.

Now I can run 5 miles a day, swim for an hour and do 3 hours on an exercise bike, while at the same time maintain mass.

See how this works?

You can have everything, be everything.

Of course, that’s not exactly the way it works because life on this highway is a bitch because you have to pay dearly to play.


Without getting into all of the internal side-effects of the drugs, I’ll just focus on the things we can see:

1] The infamous ”big gut” or distended stomach.

bulging-bodybuilderA lot of steroid users look fat in spite of the fact that their bodyfat percentages are surprisingly low.

What causes the big guts is usually a combination of bother steroids and HGH [human growth hormone].

If someone uses HGH and/or insulin, you can be pretty damn sure that person is also on steroids … and god knows what else.

2] Disproportionate development of upper body muscles


A steroid user’s upper body muscles (traps, shoulders, neck, pecs, back and especially lats) are often disproportionately large compared to his lower body musculature.

This is due to the fact that upper body muscles have more androgen receptors than other muscles that respond better to resistance training.

This is also why new steroid users see their shoulder, traps and back explode like atomic bombs in the first few steroid cycles.

Of course, leg and torso muscles grow as well but never as fast.

This is what causes the ”V-shape” in roid users who normally wouldn’t otherwise have the genetics to produce such a wide shoulder/thin waist proportionality.


1] Some of us are born with incredibly good genetics, but there’s a difference between good genes and something preternatural, particularly in older men.

2] Some people only train upper body and never do legs, but again, it never, ever looks like steroids are the culprit. Those of us who are in the gym regularly know the difference, believe me.

3) Gynecomastia or Bitch Tits

What looks like the growth of female breasts in the below picture is due to the exogenous testosterone (from anabolic steroids) entering the body and converting to estrogen, estradiol through a process called aromatization, thanks to the enzyme aromatase.


4) Skin problems caused by steroid use

Levels of hormones such as testosterone play a significant role in sebaceous glands and potentially can cause acne outbursts, especially on the back.

Although many professional pretend to have it all figured out, acne is now well understood yet but it is well accepted that testosterone plays a role.


4a] Stretch marks

stretch-marks-steroid-useStretch marks are not a direct side effect of steroid use.

During the first few steroid cycles and user goes through, diet and sleep staying in check, the user will experience explosive muscle growth.

Thus, the skin may not adapt quickly enough to this change, and therefore, permanent stretch marks will occur.

Normally they appear in the upper lats (on the sides), on the sides of the pectorals and sometimes on biceps.

5] Sudden increase in muscle mass after years of stagnation … or just being a little guy.

If you’ve been going to the same gym for while you get used to the same guys hitting the same machines every day without making any significant gains.

Then all of a sudden they lose all their fat and gain 25 pounds of muscle in 3 months.

On top of that they can train for two hours without getting tired or falling victim to over-training.

Now you know how this happens.


Five good ways to recognize a steroid user :

Big guts or distended stomach;
Preferential development of the upper body muscles, especially lats;
Gynecomastia or bitch tits;
Stretch marks and/or acne;
Unreasonably fast body transformation.

Bottom line:

I don’t care what people do.

You’re not fooling any of us.

Be man enough to admit it.